INTRODUCTION: The main local complications of radioiodine are transient sore thoart and dysphagia and less commonly hoarseness of voice. Laryngeal palsy is extremely rare. We describe a case of right complete laryngeal paralysis complicating a radioiodine therapy for thyrotoxicosis. CASE STUDY: A 73 year old man who suffers from Graves' disease, mild stable Graves' ophthalmopathy and recurrent hyperthyroidism received a second dose of Radioiodine (15 MiliCuries). He presented to his GP on the second day post Radioiodine with total loss of voice, discomfort in the right side of his neck and dry cough and irritation. He was advised to contact the Endocrine Clinic. He was not capable of using the telephone and he decided to wait till his clinic appointment. The pain disappeared in a couple of weeks but the dysphonia remained. When reviewed in the clinic he was clinically and biochemically euthyroid, he had a severe hoarseness of voice. He was referred urgently to the ENT clinic where direct laryngoscopy confirmed complete right vocal cord paralysis but no other abnormalities. A soft tissue X-ray, Barium swallow and CT scan excluded other pathology. Patient's main concern was fear of underlying malignancy as the cause. Patient was reassured about the nature of this complication and its possible relationship to the radioiodine therapy. His voice improved minimally and slowly but has not recovered to normal by 6 months. Despite the previous several isolated case reports, several authoritative textbooks do not mention this complication. Web-based survey of a large number of patients' informations revealed no warning of this complication. COMMENTS: Vocal cord paralysis complicating radioiodine therapy for hyperthyroidism is a very rare. Lack of patients' information and their prior warning about this rare complication can produce a great degree of distress and frustration.
22 - 24 Mar 2004
British Endocrine Societies